Tyla

To make sure you never miss out on your favourite NEW stories, we're happy to send you some reminders

Click 'OK' then 'Allow' to enable notifications

Not now
OK
Advert

Woman Documents Withdrawal From Steroid Creams After 20 Years

Published 
| Last updated 

Woman Documents Withdrawal From Steroid Creams After 20 Years

A woman has documented the painful process of withdrawing from steroid creams after a whopping 20 years of use.

Andrea Cisneros, from the US, first began to use topical steroid creams to treat her eczema as a child, but after two decades, she decided to go cold turkey. Watch below:

Loading…

She had no choice as the steroids had stopped working, but she said she was 'afraid' to stop because she knew it was going to be a long and painful process.

Advert

"You may not be able to walk. You may not be able to take a shower," she said of her withdrawal symptoms. "You may need to stop working for God knows how long."

Sadly, the latter actually happened to Andrea, and she said she was in so much pain that she needed to rely on others to help her with the day-to-day basics of her life.

Andrea bravely opened up about withdrawing from steroid creams. Credit: Tyla / andreawellness
Andrea bravely opened up about withdrawing from steroid creams. Credit: Tyla / andreawellness

Explaining what was causing the pain, she said it was a result of the 'skin thinning to begin with', which is a common withdrawal symptom that users of the creams aren't aware of.

Advert

She said that if she'd had any knowledge of the painful withdrawal symptoms initially, she'd have never used the creams to begin.

"As soon as I stopped the steroids [in late 2019], like, the next day my face swelled up a lot and it was very red," she said.

"My face just started bleeding so quickly.

"I couldn't even take showers anymore because it felt like water was like burning acid on my skin."

Advert
Her skin immediately swelled up. Credit: Tyla / andreawellness
Her skin immediately swelled up. Credit: Tyla / andreawellness

Not only did the withdrawal affect Andrea's general wellbeing, but her sense of self, and she said that it got to the point where she didn't recognise herself in the mirror.

However, slowly but surely, her skin did begin to recover from the painful withdrawal process, but she felt like all aspects of her life were on pause - from her love life to her career.

Two years into the withdrawal process, Andrea said she hoped she was finally 'at the end of the race'.

Advert

Andrea took to Instagram to warn others of the dangers of topical steroids, writing: "I've been suffering from Topical Steroid Withdrawal (TSW), a condition that is 100% iatrogenic (meaning caused by medication; in this case topical steroids).

"I went into TSW when I stopped using steroids. TSW is not a choice; the steroids stopped working and worsened my initial condition (eczema).

"Steroids cause nerve and blood vessel damage I eventually had to stop working and move out of my apartment."

Advert

However, Andrea's story does have a happy ending, and she finally got her life - and skin - back, and a year after she quit her job, she began to work from home.

She eventually studied to become a health coach and is now living her best life and helping others along the way.

If you would like more information about eczema, please see the NHS website.

Featured Image Credit: Instagram: @andreawellness

Topics: Real Life

Emma Guinness
More like this
Advert
Advert
Advert

Chosen for YouChosen for You

TV & Film

First look at the cast of 2022's Married At First Sight UK

3 hours ago

Most Read StoriesMost Read

First look at the cast of 2022's Married At First Sight UK

3 hours ago